Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 124, NWS San Angelo, TX

August 17, 2007Crockett County, Schleicher County, Sutton County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 17, 2007, 6:40 AM CDT for Crockett County, Schleicher County, Sutton County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2007, 6:40 AM CDT (11:40 UTC)
Expired
Aug 17, 2007, 10:45 AM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

Counties Crockett County, TX, Schleicher County, TX, Sutton County, TX

The radar

The San Angelo radar (KSJT), 81 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 11.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2007-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2007-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 171143
FFWSJT
TXC105-413-435-171545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
640 AM CDT FRI AUG 17 2007

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCHLEICHER COUNTY IN WEST CENTRAL TEXAS
  CROCKETT COUNTY IN WEST CENTRAL TEXAS
  SUTTON COUNTY IN WEST CENTRAL TEXAS

* UNTIL 1045 AM CDT

* AT 634 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LARGE AREA OF VERY HEAVY RAIN OVER MUCH OF CROCKETT...SUTTON AND
  SCHLEICHER COUNTIES. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OZONA...
  ELDORADO AND SONORA

RAINFALL AMOUNTS OF 1 TO 3 INCHES HAS ALREADY OCCURRED ACROSS 
EASTERN CROCKETT COUNTY AND MUCH OF SCHLEICHER AND SUTTON COUNTIES.
AN ADDITIONAL 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 10 AM. EXCESSIVE 
RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND 
STREAMS...COUNTRY ROADS...AND LOW WATER CROSSINGS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3030 10171 3029 10013 3107 10013 3108 10233
      3093 10186 3068 10173 3059 10163

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 6:18 AM CDT, 22 minutes earlier.

Area forecast discussion, Aug 17, 6:18 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
618 AM CDT FRI AUG 17 2007

.AVIATION...
AVIATION FORECASTS WILL CONTINUE TO BE RATHER TRICKY THROUGH MUCH
OF THE DAY TODAY AS THE REMNANTS OF ERIN CONTINUES TO BRING HEAVY
RAIN BANDS ACROSS WEST CENTRAL TEXAS. WILL KEEP IFR CEILINGS AND
LOW VISIBILITIES DUE TO HEAVY RAIN ACROSS SONORA... JUNCTION...
BRADY AND SAN ANGELO AIRPORTS. ABILENE AREA WILL START OUT A BIT
DRIER THIS MORNING...BUT WILL STILL HAVE A CHANCE FOR AFTERNOON
CONVECTION AS THE RAIN BANDS EXPAND OUTWARD DURING THE AFTERNOON.
WILL INTRODUCE THUNDER TO MOST TAF SITES FOR THE AFTERNOON AS RAIN
BANDS EXPAND OUTWARD. OVERNIGHT VISIBILITY AND CEILING FORECAST HIGHLY
DEPENDANT ON THE TRACK OF THE REMNANTS OF ERIN...WHICH SHOULD HEAD
SLOWLY WEST TO NORTHWEST TODAY. THIS WOULD PUT HEAVIEST RAIN
TONIGHT OVER FAR WESTERN COUNTIES...BUT WILL HAVE TO WATCH
CLOSELY.

&&

.PREV DISCUSSION... /ISSUED 331 AM CDT FRI AUG 17 2007/

SHORT TERM...
CENTER OF THE REMNANTS OF TROPICAL STORM ERIN APPEARS JUST SOUTH
OF ROCK SPRINGS AT 230 AM...MOVING NORTHWEST AT AROUND 10 MPH.
HEAVIEST RAIN WAS MOVING FROM MASON AND KIMBLE COUNTIES...INTO
SUTTON AND SCHLEICHER COUNTIES. THE WERE A FEW BANDS MOVING INTO
SOUTHERN TOM GREEN COUNTY TOWARD SAN ANGELO. EXPECT INTENSIFICATION
OF RAIN BANDS NEAR THE LOW PRESSURE CENTER EARLY THIS MORNING.

HEAVIEST RAINFALL SHOULD BE IN THE CONCHO VALLEY AND SOUTHWARD TO
SUTTON AND CROCKETT COUNTIES THIS MORNING AND AFTERNOON. EXPECT
CONVECTIVE BANDS TO EXPAND OUTWARD IN THE AFTERNOON AND COULD
AFFECT THE BIG COUNTRY WITH LOCALLY HEAVY RAINFALL...BUT EXPECT
MOST OF THE FLOODING POTENTIAL TO BE SOUTH OF IT. ADDED STERLING
AND COKE COUNTIES TO THE FLASH FLOOD WATCH...WHICH EXPIRES AT 7 PM
CDT FRIDAY.

LONG TERM...
WRF MODEL IS SLOWER THAN THE NAM MODEL...BRINGING CENTER OF LOW
OVER CROCKETT COUNTY AT 1 PM TODAY...THEN DRIFTS IT NORTHWARD INTO THE
EASTERN PERMIAN BASIN/WESTERN CONCHO VALLEY OVERNIGHT. NAM TAKES
IT WESTWARD TOWARD THE BIG BEND. WRF MODEL SO FAR SEEMS TO BE
MORE ON TRACK (BUT SLOWER)...AND WILL USE ITS MOVEMENT AND DIRECTION
TODAY...BUT BEYOND THAT CONFIDENCE IS LOW...ESPECIALLY ON THE
DIRECTION. THE WRF MODEL TRIES TO DRIFT THE UPPER LOW...NORTHWARD
INTO THE COLORADO CITY/SNYDER SATURDAY MORNING...THEN PUSH IT
SLOWLY SOUTHWARD BACK TOWARD THE CONCHO VALLEY SUNDAY. THIS
PARTICULAR MOTION WOULD PUT A LOT OF WATER INTO THE CONCHO
VALLEY...WITH THE WRF MODEL PUTTING 8-11 INCHES OVER THE CONCHO
VALLEY NORTH TO ...5 INCHES NEAR SWEETWATER BY 7 AM SATURDAY...AND BY
MONDAY MORNING UP TO 15 INCHES. THAT ALL SAID...THE WRF MODEL HAS
NOT BEEN THAT ACCURATE RECENTLY...BUT PAST PERFORMANCE IS NOT
ALWAYS INDICATIVE OF PRESENT...AS THE STOCK FUNDS LIKE TO SAY.
BUT WILL HAVE TO REALLY WATCH ITS MOVEMENT TONIGHT.

LOTS OF SPECULATION OF TRACK OF HURRICANE DEAN. WRF MODEL HAS
REMNANTS MOVING UP THE LOWER GRANDE VALLEY...POSSIBLY AFFECTING
WEST CENTRAL TEXAS NEXT FRIDAY. THIS IS BEYOND CURRENT FORECAST
AND PROBABILITIES OF IT DOING EXACTLY THAT ARE LOW...BUT BEAR
WATCHING...ESPECIALLY AS AREAS OF WEST CENTRAL TEXAS MAY BE SATURATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 83  72  84  71 /  90  80  70  50
SAN ANGELO 	 83  73  84  71 / 100  80  80  40
JUNCTION 	 79  72  84  73 / 100  80  50  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR BROWN-COKE-COLEMAN-
CONCHO-CROCKETT-IRION-KIMBLE-MASON-MCCULLOCH-MENARD-RUNNELS-SAN
SABA-SCHLEICHER-STERLING-SUTTON-TOM GREEN.

&&

08
Hazardous weather outlook, Aug 17, 5:51 AM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
551 AM CDT FRI AUG 17 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-181100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
551 AM CDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THE REMNANTS OF TROPICAL DEPRESSION ERIN WILL CONTINUE TO BRING
THE POTENTIAL FOR VERY HEAVY RAIN AND FLASH FLOODING TO THE
SOUTHERN HALF OF WEST CENTRAL TEXAS TODAY AND TONIGHT. THE BEST CHANCE OF
VERY HEAVY RAIN WILL BE SOUTH OF A LINE FROM MERTZON TO SAN ANGELO
TO SAN SABA THROUGH MUCH OF THE DAY. RAINFALL AMOUNTS OF 2 TO 3
INCHES WILL BE LIKELY WITH LOCALLY HIGHER AMOUNTS POSSIBLE. FLASH
FLOODING ALONG STREAMS...CREEKS AND DRAWS WILL BE POSSIBLE TODAY
AND TONIGHT...ESPECAILLY ACROSS KIMBLE...MENARD...MASON AND
CROCKETT COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO BE POSSSIBLE
SATURDAY INTO SUNDAY ACROSS WEST CENTRAL TEXAS. FLASH FLOODING
WILL REMAIN POSSIBLE ACROSS THE SOUTHERN HALF OF WEST CENTRAL
TEXAS THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED. HOWEVER...REPORTS
FROM SPOTTERS AND RAINFALL OBSERVERS OF FLOODING OR HEAVY RAINFALL
MAY BE NEEDED.

08

In the hours before

Local storm report, Aug 17, 4:10 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
410 AM CDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 AM     FLASH FLOOD      8 SW MASON              30.67N 99.33W
08/17/2007                   MASON              TX   LAW ENFORCEMENT

            RANCH RD 1871 AND 2389 CLOSED DUE TO FLOODING...5 FT OF
            WATER OVER THE BRIDGE.

&&

08

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:39 PM CDTFlash Flood WarningSJTKimble, Mason3 hr
Aug 16, 9:22 PM CDTRiver Flood WarningSJTMason23 hr
Aug 16, 9:22 PM CDTRiver Flood WarningSJTKimble24 hr
Aug 16, 9:22 PM CDTRiver Flood WarningSJTMason36 hr
Aug 16, 11:29 PM CDTFlash Flood WarningSJTKimble, Mason4 hr
Aug 17, 1:50 AM CDTFlash Flood WarningSJTMenard6 hr
Aug 17, 3:28 AM CDTFlash Flood WarningSJTKimble, Mason6 hr
Aug 17, 7:01 AM CDTFlash Flood WarningSJTMcCulloch, San Saba4 hr
Aug 17, 8:45 AM CDTFlash Flood WarningSJTConcho, Irion, Tom Green6 hr
Aug 17, 11:56 AM CDTFlash Flood WarningSJTCoke4 hr

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.